Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 145, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 20, 2003, 11:43 PM CDT for 4 counties in Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 11:43 PM CDT (04:43 UTC)
- Expired
- Jul 21, 2003, 12:30 AM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Iowa County, IA, Johnson County, IA, Keokuk County, IA, Washington County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 8:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3041 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
524
WUUS53 KDVN 210443
SVRDVN
IAC095-103-107-183-210530-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1143 PM CDT SUN JUL 20 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IOWA COUNTY IN EAST CENTRAL IOWA
JOHNSON COUNTY IN EAST CENTRAL IOWA
WASHINGTON COUNTY IN SOUTHEAST IOWA
KEOKUK COUNTY IN SOUTHEAST IOWA
* UNTIL 1230 AM CDT
* AT 1143 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF IOWA CITY TO 5
MILES SOUTH OF MARENGO..MOVING SOUTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
IOWA CITY
MARENGO
BRIEF, TORNADO LIKE WINDS ARE POSSIBLE ALONG THE LEADING EDGE OF
THESE STORMS. THESE WINDS ARE CAPABLE OF PRODUCING LOCALIZED,
ENHANCED DAMAGE IN ADDITION TO STRAIGHT LINE WINDS. TAKE COVER IN A
STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THESE
STORMS PASS.
THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO 1 INCH
IN DIAMETER AND WINDS IN EXCESS OF 60 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THESE STORMS PASS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
EASTERN IOWA AND NORTHWEST ILLINOIS.
LAT...LON 4183 9136 4143 9136 4143 9202 4160 9207
4180 9216 4183 9177
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:35 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 20, 9:35 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 935 PM CDT SUN JUL 20 2003 JUST UPDATED FOR NEW WATCH...MADE FEW CHANGES TO WORDING...NOW THAT THE THUNDERSTORMS HAVE FINALLY MATERIALIZED. DVN... IA...NONE. IL...NONE. MO...NONE. LE
Hazardous weather outlook, Jul 20, 8:18 AM CDT, 15 hours 25 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 522 AM CDT SUN JUL 20 2003...CORRECTION TO COUNTY CODING THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR MAINLY THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 90 MPH. SECONDARY THREATS INCLUDE LARGE HAIL...LOCALIZED FLOODING AND ISOLATED TORNADOES. THUNDERSTORMS OVER WESTERN MINNESOTA EARLY THIS MORNING...WILL MOVE SOUTHEAST INTO PORTIONS OF NORTHERN IOWA. THESE STORMS WITH THE HELP OF AN UPPER LEVEL DISTURBANCE COULD REINTENSIFY OVER NORTH CENTRAL IOWA LATE THIS MORNING THEN PROPAGATE EAST SOUTHEAST INTO AREAS MAINLY ALONG AND NORTH OF HIGHWAY 30 DURING THE AFTERNOON BRINGING THE THREAT OF DAMAGING WINDS OF 60 TO 70 MPH AND ISOLATED LARGE HAIL. SURFACE LOW PRESSURE OVER SOUTH DAKOTA...WILL MOVE INTO NORTHWEST IOWA LATE THIS AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED OVER NORTHWEST IOWA THIS AFTERNOON AS THIS SURFACE LOW ENCOUNTERS STRONG INSTABILITY WHILE INTERACTING WITH AN OUTFLOW BOUNDARY LEFT BEHIND FROM THE MORNING THUNDERSTORMS. THE THUNDERSTORMS WILL THEN MOVE RAPIDLY SOUTHEAST DUE TO STRENGTHENING WINDS IN THE MID LEVELS OF THE ATMOSPHERE...BRINGING A THREAT OF DAMAGING STRAIGHT LINE WINDS LATE THIS AFTERNOON AND TONIGHT TO AREAS MAINLY ALONG AND SOUTH OF HIGHWAY 30. THERE IS A COMPLICATING FACTOR TO THE SEVERE POTENTIAL...AND THAT IS THE AMOUNT OF CLOUD COVER. LOW CLOUDS GENERALLY ALONG AND NORTH OF I 80 THIS MORNING WILL GRADUALLY GIVE WAY TO WIDESPREAD HIGH CLOUDINESS. THIS WILL HELP TO LIMIT THE AMOUNT OF INSTABILITY INTO THE AFTERNOON. SHOULD THE CLOUDS LINGER THEN THE BOUNDARY LAYER INSTABILITY WILL BE REDUCED...THEREBY LIMITING THE SEVERE POTENTIAL. HOWEVER...AT THIS TIME IT APPEARS BY MID TO LATE AFTERNOON OR POSSIBLY EARLIER THE CLOUDS WILL THIN SUFFICIENTLY TO ALLOW RAPID DESTABILIZATION...ESPECIALLY SOUTH OF I 80...WHERE STRONG TO EXTREME INSTABILITY IS LIKELY WITH TEMPERATURES IN THE UPPER 80S TO LOWER 90S. THE COMBINATION OF STRONG TO EXTREME INSTABILITY AND UNSEASONABLY STRONG MID LEVEL WINDS WOULD BE CONDUCIVE FOR THE DEVELOPMENT OF AN INTENSE LINE OF THUNDERSTORMS CONTAINING VERY DAMAGING WINDS OF 70 TO 90 MPH. HAIL UP TO 1 INCH IN DIAMETER WOULD ALSO BE POSSIBLE. INTENSE RAINFALL RATES COULD LEAD TO SOME LOCATIONS RECEIVING BETWEEN 1 AND 2 INCHES OF RAIN IN LESS THAN ONE HOUR...RESULTING IN LOCALIZED FLOODING. EVENTUALLY A COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT...ENDING THE THREAT OF THUNDERSTORMS AND SEVERE WEATHER FROM NORTHWEST TO SOUTHEAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT ACROSS THE OUTLOOK AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) 05
In the hours before
Local storm report, Jul 20, 11:04 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1104 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1102 PM MARTELLE IA TORNADO
07/20/03 JONES REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 20, 11:07 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1107 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 PM MARTELLE IA TORNADO
07/20/03 JONES ON THE GROUND BETWEEN
MARTELLE AND MORLEY.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 20, 11:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1113 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1108 PM WALFORD IA FUNNEL CLOUD
07/20/03 BENTON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 20, 11:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1119 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1113 PM ANAMOSA IA 50 MPH TSTM GUST
07/20/03 JONES REPORTED BY STORM
SPOTTER.Local storm report, Jul 20, 11:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1124 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 PM CEDAR RAPIDS IA TORNADO
07/20/03 LINN ROOF OFF OF BUILDING ON
PEACE AVENUE IN
NORTHWEST PORTION OF
CITY. REPORTED BY FIRE
AND RESCUE.Local storm report, Jul 20, 11:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1128 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 PM CEDAR RAPIDS IA FUNNEL CLOUD
07/20/03 LINN FUNNEL CLOUD REPORTED
OVER TV STATION KCRG IN
TOWN. REPORTED BY MEDIA.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:59 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Linn | 31 min |
| Jul 20, 10:27 PM CDT | Tornado Warning | DVN | Benton, Buchanan, Linn | 33 min |
| Jul 20, 10:58 PM CDT | Tornado Warning | DVN | Linn | 32 min |
| Jul 20, 11:07 PM CDT | Tornado Warning | DVN | Cedar, Jones | 23 min |
| Jul 20, 11:29 PM CDT | Tornado Warning | DVN | Cedar, Linn | 31 min |
| Jul 20, 11:35 PM CDT | Tornado Warning | DVN | Jones | 25 min |
| Jul 20, 11:58 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine | 32 min |
| Jul 21, 12:17 AM CDT | Severe Thunderstorm Warning | DVN | Scott | 43 min |
| Jul 21, 12:30 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Jefferson, Louisa, Washington | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.